March 4, 2011
Mounting evidence points to use of statins, such as Crestor, as a major cause of cardiomyopathy, a serious heart problem in which the heart muscle deteriorates.
Doctors are demanding full-scale clinical studies of the dangerous implications of statin (e.g. Crestor) use and resulting cardiomyopathy, although these calls for research are not new. Statins are prescribed to lower cholesterol levels. The drugs do this by by inhibiting the enzyme HMG-CoA reductase. However, as a side effect, statins also reduce levels of Coenzyme Q10, an important chemical in proper muscle functioning.
A 2009 Lancet article addressed the issue and pointed to statins, like Crestor, as one cause of heart failure, including cardiomyopathy. (See Florkowski, S Molyneux, P George, M Lever, N-3 polyunsaturated fatty acids and statins in heart failure, Lancet 2009.)
“One explanatory factor might be a reduction in the concentration of coenzyme Q10 or ubiquinone, which is known to be caused by statins,” according to the 2009 Lancet article.
Because manufacturers of statins, like Crestor, have not provided adequate warnings or sufficient clinical studies, many of those suffering from cardiomyopathy caused by statins are pursuing legal action to recover compensation for medical bills and pain and suffering.
The lawyers of Aylstock, Witkin, Kreis & Overholtz are investigating the matter and are prepared to discuss the legal rights of patients who have suffered worsened heart condition and cardiomyopath caused by use of statins like Crestor, which lower the body’s natural levels of Coenzyme Q10 (CoQ10).